Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 113, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 1998, 7:06 AM EDT for Wythe County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 1998, 7:06 AM EDT (11:06 UTC)
- Expired
- May 23, 1998, 7:35 AM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Wythe County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1406 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
137 WUUS01 KRNK 231107 RRA SVRRNK VAC197-231135- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 706 AM EDT SAT MAY 23 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WYTHE COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 735 AM EDT. * AT 706 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF WYTHEVILLE OR 4 MILES WEST OF GRAHAMS FORGE MOVING SOUTHEAST AT 35 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... IVANHOE AROUND 715 AM EDT.. PATTERSON AROUND 720 AM EDT.. << CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. .END/DD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:20 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 23, 3:20 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 320 AM EDT SAT MAY 23 1998 MDLS COMING TO WIDELY DFRNT SOLNS W/ FOR THE WEEKEND. NGM GIVING CATAGORICAL POPS FOR TDY AT A CPL OF PTS...FAN GDNCE IS THE 50 TO 60 RANGE. JUDGING BY PCPN PROGS...ETA NUMBERS WD PROBABLY BE SIMILAR TO THE NGM. CATAGORICAL NUMBERS SEEM TOO HIGH...BUT IT DOES APR THAT THERE IS A GOOD INFLUX OF MSTR INTO THE FA TDY PER WAT VPR IMAGERY AND 00Z H85 PLOT. MOVMT OF MCS ALG TKNS LINES WD PLACE THE MCS ON A BEELINE FOR THE RNK CWA. LIKELY POPS DO NOT SEEM UNREASONABLE GIVEN THIS SCENARIO. DO NOT HAVE A GOOD FEEL FOR LTR PDS... BUT IT SURE LUKS LIKE THERE WL BE ANOTHER MCS DVLP TNT. UPR LVL RDG SHIFTS JUST SLIGHTLY E AND PERSISTENT WAA PUSHES TKNS GRADIENT TO THE NORTH FOR SUNDAY. DO NOT THINK WE WILL BE IN THE DIRECT LINE THAT TDY PROMISES...CHC POPS SHD SUFFICE...W/ LWR POPS IN THE SOUTH AND HIGHER POPS IN THE NORTH. AS FOR TNT...THE WAY STUFF LINGERS ARND HERE...THINK LOW CHC POPS FINE. ROA 73/57/76 734 BLF 70/55/76 734 LYH 72/56/75 734 RNK 70/56/76 733 DAN 78/60/78 743 DESROSIERS DESROSIERS
In the hours before
Special weather statement, May 23, 6:42 AM EDT, 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-241200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 642 AM EDT SAT MAY 23 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... A LINE OF THUNDERSTORMS MOVING ACROSS EASTERN KENTUCKY WILL APPROACH SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA THIS MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS LINE...MAINLY IN THE FORM OF DAMAGING WINDS. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE DAY AS THUNDERSTORMS MOVE SOUTHEAST OUT OF THE OHIO VALLEY AND ADDITIONAL THUNDERSTORMS DEVELOP ALONG A WARM FRONT EXPECTED TO SLOWLY LIFT THROUGH TENNESSEE AND NORTH CAROLINA. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. THIS SLIGHT RISK EXTENDS ACROSS ALL OF SOUTHEAST WEST VIRGINIA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. DAMAGING WINDS WILL CONTINUE TO BE THE MAIN THREAT... THOUGH HAIL UP TO ONE IN DIAMETER IS ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS THIS MORNING. REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IMMEDIATELY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. DESROSIERS
Special weather statement, May 23, 6:42 AM EDT, 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-241200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 642 AM EDT SAT MAY 23 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... A LINE OF THUNDERSTORMS MOVING ACROSS EASTERN KENTUCKY WILL APPROACH SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA THIS MORNING. THERE IS A SLIGHT RISK OF SEVERE WEATHER WITH THIS LINE...MAINLY IN THE FORM OF DAMAGING WINDS. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE DAY AS THUNDERSTORMS MOVE SOUTHEAST OUT OF THE OHIO VALLEY AND ADDITIONAL THUNDERSTORMS DEVELOP ALONG A WARM FRONT EXPECTED TO SLOWLY LIFT THROUGH TENNESSEE AND NORTH CAROLINA. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE. THIS SLIGHT RISK EXTENDS ACROSS ALL OF SOUTHEAST WEST VIRGINIA...SOUTHWEST AND SOUTH CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. DAMAGING WINDS WILL CONTINUE TO BE THE MAIN THREAT... THOUGH HAIL UP TO ONE IN DIAMETER IS ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS THIS MORNING. REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IMMEDIATELY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION. DESROSIERS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:18 AM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 47 min |
| May 23, 7:37 AM EDT | Severe Thunderstorm Warning | RNK | Floyd | 33 min |
| May 23, 7:44 AM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 46 min |
| May 23, 7:58 AM EDT | Severe Thunderstorm Warning | RNK | Patrick | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.